Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Norman, OK

May 19, 2011Custer County, Dewey County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2011, 2:30 PM CDT for Custer County, Dewey County, Roger Mills County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2011, 2:30 PM CDT (19:30 UTC)
Expired
May 19, 2011, 3:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Custer County, OK, Dewey County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:22 PM CDT, 8 minutes earlier.

Area forecast discussion, May 19, 2:22 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT THU MAY 19 2011

.DISCUSSION...
THE BEGINNING OF A ACTIVE PERIOD HAS BEGUN THIS AFTN AS STORMS HAVE
DEVELOPED THIS AFTN NEAR THE DRYLINE ACROSS WESTERN OK/WESTERN NORTH
TX. EXPECT ADDITIONAL ACTIVITY TO DEVELOP THROUGH THE AFTN ACROSS
WESTERN SECTIONS AND THEN POSSIBLY MORE WIDESPREAD ACTIVITY
OVERNIGHT INTO CENTRAL SECTIONS OF OKLAHOMA... AND THEN PERHAPS
FARTHER EAST FRIDAY MORNING.

ANOTHER ACTIVE DAY EXPECTED ON FRIDAY... HOWEVER A LOT OF WHAT
OCCURS TOMORROW WILL DEPEND ON LATE TONIGHT. A STRONGER PUSH FROM
ALOFT MAY PUSH THINGS FURTHER EAST FOR SATURDAY INTO SUNDAY... BUT
MAIN SFC FRONT WILL REMAIN TO THE NORTH WITH LOW LEVEL MOISTURE
HANGING AROUND. THIS WILL SET THE STAGE FOR ADDITIONAL SHOWER/TSTM
ACTIVITY EARLY/TO MID PART OF NEXT WEEK.

A STRONGER SFC FRONT STILL APPEARS THAT IT WILL MOVE SOUTHEAST
ACROSS OKLAHOMA AND NORTH TEXAS ON WEDNESDAY. THIS WILL LIKELY BRING
SOME DRIER/COOLER AIR INTO THE AREA FOR LATTER HALF OF NEXT WEEK.

&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  77  65  83 /  60  60  40   0
HOBART OK         65  85  61  92 /  40  40  20   0
WICHITA FALLS TX  70  84  67  96 /  50  50  30   0
GAGE OK           54  79  50  87 /  30  10  20   0
PONCA CITY OK     67  78  62  79 /  50  60  60  10
DURANT OK         70  78  67  83 /  60  60  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, May 19, 11:55 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER.  THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS.  EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS.  SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

SIX/CJS

In the hours before

Local storm report, May 19, 1:11 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             N GOODLETT              34.33N 99.88W
05/19/2011  E1.25 INCH       HARDEMAN           TX   PUBLIC

            A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
            SIZED HAIL STONES.

&&

BAIN
Local storm report, May 19, 1:13 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
113 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N GOODLETT              34.33N 99.88W
05/19/2011  E1.25 INCH       HARDEMAN           TX   PUBLIC

            A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
            SIZED HAIL STONES.

&&

BAIN
Local storm report, May 19, 1:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
140 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             4 N SAYRE               35.36N 99.63W
05/19/2011  E1.00 INCH       BECKHAM            OK   AMATEUR RADIO

&&

JPIKE
Local storm report, May 19, 1:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             ELDORADO                34.47N 99.65W
05/19/2011  E1.75 INCH       JACKSON            OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 19, 2:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             4 W MARTHA              34.73N 99.46W
05/19/2011  E1.00 INCH       GREER              OK   EMERGENCY MNGR

&&

BAIN
Local storm report, May 19, 2:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             4 S HAMMON              35.57N 99.38W
05/19/2011  E1.75 INCH       ROGER MILLS        OK   LAW ENFORCEMENT

&&

BAIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:51 AM CDTRed Flag WarningOUNBeckham, Greer, Harmon, Jackson, Kiowa6 hr
May 19, 12:39 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson66 min
May 19, 1:00 PM CDTSpecial Weather StatementOUNBeckham30 min
May 19, 1:01 PM CDTSpecial Weather StatementOUNGreer, Harmon29 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita38 min
May 19, 1:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 19, 1:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills47 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson57 min
May 19, 1:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Kiowa, Washita48 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa48 min
May 19, 2:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningOUNDewey44 min
May 19, 3:17 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita44 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward19 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Washita52 min
May 19, 4:25 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa35 min
May 19, 4:37 PM CDTSpecial Weather StatementOUNJackson23 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita44 min
May 19, 5:09 PM CDTTornado WarningOUNCaddo, Kiowa36 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman31 min
May 19, 5:38 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa3 hr
May 19, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita62 min
May 19, 5:57 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa33 min
May 19, 5:59 PM CDTTornado WarningOUNCaddo31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 19, 6:27 PM CDTTornado WarningOUNCaddo33 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady44 min
May 19, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
May 19, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman63 min
May 19, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady31 min
May 19, 12:33 PM CDTSpecial Weather StatementOUNHardeman27 min
May 19, 3:33 PM CDTSpecial Weather StatementOUNKnox27 min
May 19, 4:02 PM CDTSpecial Weather StatementOUNFoard28 min
May 19, 4:41 PM CDTSpecial Weather StatementOUNFoard19 min
May 19, 5:11 PM CDTSpecial Weather StatementOUNWilbarger19 min
May 19, 5:19 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox, Wilbarger56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.